Kansas, 2006

Hail in Kansas, May 29, 2006

May 29, 2006 · NWS DDC · 11 events in 4 counties and zones

11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 12:44 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, May 29, 12:44 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
144 PM CDT MON MAY 29 2006

.DISCUSSION...

DAYS 1-2...

COLD FRONT STRUGGLING TO MOVE SOUTHEAST WARD ACROSS PRATT AND
BARBER COUNTIES THIS AFTERNOON. 925-85H FGEN AND THTE ADV STILL
LINGERING OVER PORTIONS OF OUR SE CWA THIS AFTERNOON. THIS LOOKS
TO BE THE MAIN AREA OF INTEREST THIS EVENING IF SOMETHING CAN GET
GOING. PROGGED CAPES ALREADY IN EXCESS OF 2000J/KG JUST EAST OF
THIS BOUNDARY SO UNABLE TO RULE OUT SOME HAIL WITH A FEW OF THESE TSRA
LATE THIS AFTERNOON AND EARLY THIS EVENING.

EXPECTING THIS WILL SHIFT EAST OF THE AREA AROUND SUNSET AND
TOWARDS MIDNIGHT SOME WAA DEVELOPS NORTH OF THIS BOUNDARY. HAVE
THEREFORE STARTING INCREASING POPS AFTER MIDNIGHT ACROSS THE
ENTIRE CWA. GFS/NAM/SPC SREF ALL SUPPORTING CONVECTION ALSO
DEVELOPING OVER ERN COLORADO LATE TONIGHT THEN MOVING EAST ALONG
MID LVL BAROCLINIC ZONE ACROSS SW KS TOWARDS MORNING WHERE WE
STILL ARE PROGGED TO HAVE SOME WAA/THTE ADV. GRANTED THAT THE GFS
APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK STILL HARD TO
IGNORE THIS FROM THE SREF AND NAM. FIRST GUESS IS TO KEEP HIGH CHC
TO LIKELY POPS DURING THE DAY AS THIS AREA OF CONVECTION MOVES
FROM WEST TO EAST ACROSS SW KS. GIVEN THE RAIN AND CLOUD COVER
TEMPERATURES WILL STRUGGLE TO GET OUT OF 60S OR LOWER 70S. THE
BETTER OPPORTUNITY FOR THIS TO OCCUR WILL BE NEAR THE OK BORDER
AND PER COORD WITH OUN RAISE TEMPS HERE TO NEAR 80.

ALL THIS CONVECTION ON TUESDAY FORCES THE BAROCLINIC ZONE FURTHER
SOUTH SO ANYTHING DEVELOPING TUESDAY NIGHT LIKELY TO BE FURTHER
SOUTH AS WELL. MUCH LIKE THE NAM SUGGESTS. WENT WITH HIGHEST POPS
IN THE SOUTHERN CWA TUESDAY NIGHT/EARLY WED.

DAYS 3-7...

OVERALL...LITTLE TO CHANGE OR MODIFY IN THE EXISTING GRIDS FOR
DAYS 3-7. DID LOWER POPS ON WEDNESDAY NIGHT TO SLIGHT CHANCE...AS
BOTH THE NAM80 AND THE ECMWF SUGGEST THE SURFACE BOUNDARY WILL GET
PUSHED SOUTH OF DDCS CWA IF ANY CONVECTION FIRES WEDNESDAY
AFTERNOON. THE UPPER RIDGE BEGINS TO RE-ESTABLISH ITSELF OVER THE
ROCKIES LATE THURSDAY. THIS SHOULD SEND US BACK INTO A WARM UP
WITH HIGHS IN THE MID TO UPPER 90S. THE MEX GUIDANCE HAS 100F FOR
DDC ON NEXT MONDAY...WHICH MAY NOT BE OUT OF LINE. THE PERSISTENT
UPPER RIDGE TO OUR WEST HAS LARGELY BEEN RESPONSIBLE FOR THE ABOVE
NORMAL TEMPERATURE PATTERN SINCE JANUARY. ANOTHER STRONG UPPER
TROUGH WILL HAVE TO COME ALONG TO KNOCK THIS HIGH PRESSURE RIDGE
OUT OF THE BLOCKING PATTERN IT ESTABLISHES...BEFORE SOUTHWEST
KANSAS WILL GET ANY MEASURABLE PRECIPITATION. THIS COULD HAPPEN IN
THE 8-10 DAY TIME FRAME BASED ON THE ECMWF AND HINTED BY THE GFS
MODEL. THUS...TWEAKED THE 8-10 DAY OUTLOOK TO NEAR NORMAL PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  73  59  82 /  30  60  40  30
GCK  60  70  58  82 /  30  60  50  30
EHA  58  75  57  80 /  20  50  50  30
LBL  60  80  58  81 /  20  50  60  30
HYS  60  72  59  84 /  30  40  30  20
P28  66  82  62  82 /  30  50  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/12
Hazardous weather outlook, May 29, 3:38 AM CST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
438 AM CDT MON MAY 29 2006

KSZ030-031-043>046-061>064-074>078-084>088-300945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
438 AM CDT MON MAY 29 2006 /338 AM MDT MON MAY 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT ACROSS
SOUTHWEST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT
THE STRONGEST STORMS MAY BE ABLE TO PRODUCE SOME DIME SIZE HAIL
AND WIND GUSTS TO 50 MPH ALONG WITH DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS ON TUESDAY AS A STATIONARY FRONT SETS UP ALONG THE
KANSAS-OKLAHOMA BORDER. THERE MAY BE SOME LINGERING STORMS AROUND
TUESDAY MORNING...BUT THE STRONGEST STORMS ARE EXPECTED LATE IN
THE AFTERNOON BEGINNING IN THE FAR SOUTHWEST AND SPREADING NORTH
AND EAST THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND WIND GUSTS
OVER 60 MPH ARE POSSIBLE WITH THESE STORMS. THUNDERSTORMS ARE
ALSO EXPECTED TO DEVELOP AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ065-066-079>081-089-090-300945-
PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
438 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS ACROSS THE AREA. STORMS ARE
EXPECTED TO DEVELOP AFTER 3 PM NEAR A STALLED OUT FRONTAL
BOUNDARY. THESE STORMS ONCE THEY DEVELOP ARE EXPECTED TO RAPIDLY
BECOME SEVERE WITH THE CHANCE FOR VERY LARGE HAIL AND WIND GUSTS
OVER 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS STORMS ARE
EXPECTED TO CONTINUE TO REDEVELOP NEAR THE FRONTAL BOUNDARY FOR
SEVERAL HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS ON TUESDAY AS A STATIONARY FRONT SETS UP ALONG THE
KANSAS-OKLAHOMA BORDER. THERE MAY BE SOME LINGERING STORMS AROUND
TUESDAY MORNING...BUT THE STRONGEST STORMS ARE EXPECTED LATE IN
THE AFTERNOON BEGINNING IN THE FAR SOUTHWEST AND SPREADING NORTH
AND EAST THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND WIND GUSTS
OVER 60 MPH ARE POSSIBLE WITH THESE STORMS. THUNDERSTORMS ARE
ALSO EXPECTED TO DEVELOP AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM.

28

In the hours before

Special weather statement, May 29, 5:28 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT MON MAY 29 2006

KSZ081-300015-
PRATT-
628 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ADVISORY FOR PRATT COUNTY...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRATT...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHEASTERN PRATT COUNTY...INCLUDING THE CITY OF
PRESTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3780 9874 3761 9873 3769 9847 3781 9849

18

The radar

The Wichita radar (KICT), 105 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Pratt

When
May 29, 5:35 PM CST
Where
Pratt County, 5 mi W of Preston
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -98.633

Hail, Stafford

When
May 29, 6:00 PM CST
Where
Stafford County, 6 mi SSW of Stafford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -98.650

Hail, Stafford

When
May 29, 6:03 PM CST
Where
Stafford County, 7 mi SE of St John
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -98.667

Hail, Stafford

When
May 29, 6:15 PM CST
Where
Stafford County, 3 mi SW of Stafford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.933, -98.633

Hail, Stafford

When
May 29, 6:16 PM CST
Where
Stafford County, 8 mi ESE of St John
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -98.617

Hail, Stafford

When
May 29, 6:20 PM CST
Where
Stafford County, 6 mi SE of St John
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -98.667

Hail, Stafford

When
May 29, 6:28 PM CST
Where
Stafford County, 4 mi E of St John
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.017, -98.683

Hail, Stafford

When
May 29, 6:39 PM CST to 6:54 PM CST
Where
Stafford County, 5 mi ENE of St John
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.050, -98.667

Hail, Pawnee

When
May 29, 8:43 PM CST
Where
Pawnee County, 1 mi S of Zook
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.033, -99.083

Hail, Edwards

When
May 29, 8:56 PM CST
Where
Edwards County, 6 mi SE of Kinsley
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.850, -99.333

Hail, Edwards

When
May 29, 8:57 PM CST
Where
Edwards County, 6 mi ESE of Kinsley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.883, -99.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512234, 5512235, 5512236, 5512237, 5512238, 5512239, 5512240, 5512241, 5512242, 5512243, 5512244.